Idaho, 2024Dust Storm and High Wind in Idaho, April 29 to 30, 2024
April 29 to 30, 2024 · NWS BOI · 2 events in 1 county or zone
An upper level ridge brought a cold front to the region that allowed for severe thunderstorms to form near Ontario, OR-Emmett, ID and brought blowing dust that impeded visibility in Caldwell, ID.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level ridge brought a cold front to the region that allowed for severe thunderstorms to form near Ontario, OR-Emmett, ID and brought blowing dust that impeded visibility in Caldwell, ID.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Apr 29, 1:46 PM MST, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 29, 1:46 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Boise ID
246 PM MDT Mon Apr 29 2024
.SHORT TERM...Tonight through Wednesday night...An unseasonably
cool upper level trough is moving across the Pacific NW today.
This system is bringing a cold front through the area, and has
reached Ontario, OR as of 2pm MDT. This front will continue to
track southeast through the afternoon, and temperatures will
slowly fall behind the front, with rain, snow and graupel
showers mainly north of a line from Burns OR to Boise ID.
Isolated thunderstorms possible too. The front is forecast to
generate windy conditions in the upper Treasure and Magic
Valleys and Camas Prairie through this evening where a wind
advisory remains in effect. The upper level trough will remain
over the area on Tuesday, keeping temperatures around 10 to 15
degrees below normal. The coldest air aloft will reach -30C at
500mb and extend from a line north of Burns to Boise on Tuesday.
Slightly warmer 500mb temperatures near the NV border will
lessen the chance of showers. Scattered showers will redevelop
on Tuesday afternoon with a slight chance of thunderstorms,
where the coldest air aloft is. Another shortwave moves south
into the upper level trough on Wednesday morning, enhancing the
threat of snow showers over the area. 500mb temperatures reach
-33C on Wednesday morning, which is near record cold for this
time of year. Light snow possible down to the valley floors, but
precipitation will be showery in nature, so some places may see
snow, while others will not. Snow showers will linger over the
mountains on Wednesday afternoon, but warmer air aloft and
ridging will bring drier and more stable conditions by Wednesday
evening.
.LONG TERM...Thursday through Monday...Long-term models are
showing poor agreement that gets worse with time. As a result,
most aspects of the forecast have a high degree of uncertainty.
A compact low will move in from the northwest on Thursday,
bringing precipitation through Thursday night with breezy
afternoon winds. Chance of precip is fairly low, 25-35% in
higher terrain and ~10% in lower valleys. Most precipitation
will be rain, but above 5000 ft MSL snow becomes possible since
some colder air lingers from the low earlier in the week.
Instability in central Oregon will support a slight chance of
thunderstorms. The track of this low varies a little model to
model, but most of the disagreement is in the coverage of the
precipitation, hence the mediocre precipitation chances.
A brief calm period persists Friday into Saturday morning thanks
to a ridge of high pressure. At the same time, a deep closed low
from the Gulf of Alaska tracks southeast along the Canadian
west coast. While models are beginning to show more agreement
with each run, they are still not quite there. The GFS continues
to the low making landfall in California, and then putting us
under a deformation zone as it moves east. While the 12z EC now
shows the core of the low moving directly overhead, putting us
under the coldest part of the airmass. This is a fairly big
change from the 06z EC, that showed the low becoming a longwave
trough leading to still unsettled but a notably weaker weather
pattern. The National Blend consensus is area- wide 30-50%
precip chances beginning Saturday afternoon, dropping to 20-40%
Sunday afternoon through the rest of the long-term. Saturday
onwards each afternoon will have a chance of thunderstorms and
breeziness. The spread in maximum temperature forecast is 10-20
degrees each day, with the consensus being normal temps.
&&
.AVIATION...VFR. Widespread rain/snow showers in the north and
isolated to scattered elsewhere. Instances of graupel and
lightning are possible in the north as the chance of
thunderstorms is just below 30%. Mountains obscured. Snow levels
4000-5000 ft MSL, lowering to 2500-3500 ft MSL by Tue/06Z.
Surface winds: W 15-25 kt with gusts to 30 kt this afternoon,
peak gusts of up to 40 kt. Winds aloft at 10kft MSL: W 20-30 kt.
KBOI...VFR with increasing clouds. Slight chance (less than 20
percent) of -SHRA between Mon/18Z and Tue/00Z. Surface winds: NW 12-
15 kt increasing to 15-20 kt with gusts to 23-28 kt this afternoon.
Winds decrease to 8-12 kt around Tue/05z and switch to SE around
Tue/11z.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 7 PM MDT this evening IDZ014-016-028.
OR...None.
&&
www.weather.gov/Boise
Interact with us via social media:
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise
SHORT TERM...KA
LONG TERM....JM
AVIATION.....JM
In the hours before
Special weather statement, Apr 29, 2:29 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Boise ID
329 PM MDT Mon Apr 29 2024
IDZ012-014-ORZ064-292215-
Upper Treasure Valley ID-Lower Treasure Valley ID-
Oregon Lower Treasure Valley OR-
329 PM MDT Mon Apr 29 2024
...GUSTY WINDS WILL IMPACT NORTHWESTERN ADA...WESTERN PAYETTE...
NORTHERN CANYON...SOUTHWESTERN GEM AND NORTHEASTERN MALHEUR COUNTIES
THROUGH 415 PM MDT...
At 327 PM MDT, Doppler radar was tracking an area of blowing dust
driven by winds 50-55 mph, moving southeast into the Lower
Treasure Valley of Idaho, at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Observation.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4385 11709 4409 11683 4379 11629 4351 11656
TIME...MOT...LOC 2127Z 310DEG 29KT 4392 11688
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SPDust Storm, Lower Treasure Valley
- When
- April 29, 3:00 PM MST to 5:00 PM MST
- Where
- Lower Treasure Valley forecast zone
- Reported by
- Public
- Coordinates
- 43.746, -116.564 (the zone’s center; the record gives no point)
A member of the public reported that visibility went down to less than a quarter mile due to the outflow winds from a thunderstorm.
High Wind, Lower Treasure Valley
- When
- April 30, 3:30 PM MST to 4:30 PM MST
- Where
- Lower Treasure Valley forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 43.746, -116.564 (the zone’s center; the record gives no point)
A member of the public measured a wind gust of 62 mph from a thunderstorm outflow boundary.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, April 29, 20241 death · 2 injured · 1 event
- Debris Flows and Flooding in Puerto Rico, April 29, 2024$34,000 · 5 events
- Dense Fog in Illinois, April 29 to 30, 202418 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 29, 202459 kt wind · 11 events
- Dense Fog in Missouri, April 29 to 30, 202411 events
- Dense Fog in New Jersey, April 29, 20245 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 29, 20245 events
- High Wind in Idaho, April 29, 202457 kt wind · 4 events
- Hail in Oklahoma, April 29, 20241.75 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 29, 202454 kt wind · 3 events
- High Wind in California, April 29 to 30, 202456 kt wind · 3 events
- Dense Fog in Pennsylvania, April 29, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173811, 1173812.